Got questions? Contact us today: 770-826-0449

11/14 & 11/22/11 – Some set backs along the way

11/14/11

Hello everyone,

Well, I was planning on writing a final update email about Sean’s continued recovery, his birthday this past Thursday and only positive stuff but I am afraid I have some yucky news too. We have been having issues with headaches and fever since Tuesday and yesterday the headaches got so bad we went to the ER. They did a CT and blood work which all turned out fine but they kept us here for “observation” overnight…. I think that is their way of saying “we have no idea so stay here just in case”! I am waiting for the doctors to come and give us an update this morning. Sean is sleeping soundly.

I can’t help but wonder if this has something to do with getting off the steroids. He was doing great until Tuesday which was his first day off. Since then he has had off and on fever with awful headaches, terrible fatigue and pronounced weakness in his right arm. Maybe it is steroid withdrawal or the steroids were masking an unknown infection…..again!

Anyway, let me tell you some good news. Thursday was Sean’s birthday and we’ve been celebrating in little spurts all week with family and friends. His grandma/pa gave him a huge Lego model of an old classic VW and, to my amazement, he put that 1300+ piece thing together in one day!! ALL WITH ONLY HIS LEFT HAND because his right shakes uncontrollably. I attached some pics of the model. It is very cool. Notice the lava lamp in the far corner, on the other side is a potted green plant…. hmmm I am not saying anything but it is a 60’s VW. 🙂

Please pray for answers and continued healing for Sean. I will keep you posted of any updates as soon as we know.

Ena

11:25am

Hello again,

I hate it when you have to pick the best of two evils…. According to the doctor, Sean probably came off the steroids too soon, either causing side effects from the withdrawal or allowing the residual symptoms of meningitis to be felt. Turns out the symptoms can last up to 6 weeks. So we are back on steroids for 5 days.

Hopefully it will be just for 5 days, long enough to let his body get back on track.

Haven’t heard about going home yet. I wouldn’t think we would need to stay another day?????

Thanks for all the prayers!

Ena

3:15pm – On our way home!!!! 🙂

 

11/22/11  7:12pm

Hello Everyone,

Here I am again. You know when this all started I thought I would just be sending out an email or two every now and then…. and for two or three weeks at the most. But I should have known Sean would keep it interesting for much longer than that! 🙂 Maybe I should have done the Caringbridge thing after all.

OK, many of you know that our latest attempt to get off the steroids this past weekend did not succeed….again. The fever, aches and fatigue hit almost immediately and it didn’t help matters that he had a terrible head cold at the same time. By Sunday we were at Urgent Care with a 102.+ fever. We were able to go home though once they made sure there was no underlining infection from the cold.

Today we met with his oncologist and gave more blood to check again for infections (fever still here). Blood work was fine and, after she (his doctor) consulted with the endocrinologist, the verdict is….Adrenal Insufficiency caused by high dosage steroids for long periods of time. Don’t get on the web, I did the leg work for you:

Steroid medications called glucocorticoids (such as prednisone, hydrocortisone, and dexamethasone) are similar to the natural hormone, cortisol, which is produced by the adrenal glands. They are used to treat a variety of conditions, including many inflammatory diseases.

Glucocorticoids can slow down the production of adrenal hormones by acting on the pituitary gland, the master gland that controls the adrenal glands.

If glucocorticoids are stopped or decreased too quickly, the adrenal glands may not begin making cortisol again fast enough to meet the body’s needs. Adrenal insufficiency may result. This condition usually occurs when glucocorticoid drugs are given by pill or injection, rather than on the skin or inhaled. Higher doses and longer treatments increase the risk of adrenal insufficiency.

In Sean’s case it wasn’t that he came off too fast… he was simply on them so long that his body is not ready to start on its own yet. They changed his steroid to a less potent type and he will probably be on it for at least 3 weeks or more till his body catches up. The fever needs to be watched and if not gone by Monday we will need to get back with the doctors. Because he is for the most part “looking great overall” she is not worried about any underlining infection that would be more than your average viral infection going around this time of year.

Treating with steroids for a steroid problem??? I know right! But there is little choice, his body is not doing it on its own and needs help. This steroid does not “take over” like the other but will carry him along the way. He is going to be just fine in the long run!!

So Grandma Aggie, you better get another turkey for Thanksgiving cause the boy is eating like crazy again!! 🙂

We wish you all a very blessed and safe Thanksgiving! Praise God, we have so much to be thankful for!!

Ena